Jump to content
CrazyBoards.org

Med Induced Mania?


Recommended Posts

Does med induced mania automatically mean I'm bipolar? Some SSRIs like Cymbalta and Zoloft induce mania for me. Honestly I can't remember anymore if I had mania without meds. I have always had long term depression though.

I have been DX'd with Bipolar II and various psychiatrists and social workers have the same DX. For some reason I'm always second guessing whether I really have it.

I have to take mood stabilizers with anti depressant. Right now it's Lamictal and Zoloft.

Link to comment
Share on other sites

It automatically means you're bipolar III at least, by definition. Whether, you're II, well, AD's can sometimes help reveal a bp condition. Then  with your pdoc, you can look back on your history of "mood swings" as well as your current condition to see if you fit dsm criteria for whatever bp.

Treatment-wise, bp III often needs an adjunct mood stabilizer, depending on your AD, I guess. (don't quote me on that)

as long as it's working, who cares the label as we like to say around here.

good luck,

7

Link to comment
Share on other sites

Hi NNXT, Welcome!

I know it doesn't make you happy, but if you've had multiple professionals come up with the same diagnoses, and you've had the typical manic reaction to SSRI's...there is a good bet you are bipolar.

The flip side of this is, don't worry about the dx, focus on the finding the right meds to control your symptoms.  I mean, if the end result is you are safe and functioning normally, hey they could paint me green and call me a martian.  Right?

Again, check out Dr. Phelps excellent bipolar website:  http://www.psycheducation.org

And buy, borrow or steal The Bipolar Disorder Survival Guide by Dr. Miklowitz

This is the primo well rounded book on BP.

It is hard to get comfortable with a BP diagnosis, and there is a lot of good information on personal management techniques.    Feel free to post anytime.

A.M.

Link to comment
Share on other sites

It wasn't until I went on Prozac that my bipolar became apparent.  I was higher than a kite within 12 hours of my first dose.  It was awesome!  But then the crash that came three weeks later was hellishly depressive, perhaps mixed.  It was then that I was diagnosed bipolar.  It was then that I learned that staying up all night drinking alcohol then coffee and doing dumb things like calling people in the middle of the night was a symptom of bipolar.  So were my spending sprees and minor shoplifting. 

It sucks to be bipolar but I always telll myself that it could be worst.  I could have cancer of some other fatal malady.

Link to comment
Share on other sites

At the very least it fits the DSM for BP3...

But without knowing more about your symptoms, I'd go with BP2 as your health professionals suggest. As others have pointed out, you need a mood stabilizer. Lamictal is rather easy on the body compared to other options and is helpful against depression, so that may be something to discuss with your pdoc. Not only will it make it safer to take ADs, it will make the ADs more potent.

It sounds like you are uncomfortable with the possibility of being "bipolar". It is sad that in this society there is such a stigma against all MI, especially stuff like schizophrenia and BP. Many people think BP means you are schizophrenic, or that you have "classic" manias, and do not recognize that it is a spectrum and that there are tons of people who function rather normally on meds who have higher highs than a "normal" person or someone who has "just" depression.

Being BP means that you have higher highs, to various extents as pointed out in the Spectrum theory, than people who are unipolar. That is nothing to be ashamed of. Not that any MI is something to be ashamed of. But if you explain to yourself that having higher highs than "normal" is pretty much what being BP means, then you should  be able to handle the DX better.

Admitting it deep down to yourself and accepting it will help you to be more open with your treatment team. You should see a pdoc and tdoc. Many, many people, especially with BP2 but it happens with BP1 as well, have coexisting anxiety disorders. Get screened for this. Many also have some form of substance abuse. Check yourself for that. Keep healthy. Do what you can to help yourself- eat right, exercise, stay away from what is unhealthy, keep taking your meds, all that stuff. Also, GET EDUCATED. Read up on it. Read our BP board. There are some very, very informed people here, and many help the newly DXed understand their condition better and help them learn to live with it.

I've been DXed since I was 7 as BP1 and my parents are/were both BP1. My father took his own life almost 2 years ago due to his disorder. The suicide rate for BP1 and BP2 ARE THE SAME. THERE IS AN EQUAL CHANCE OF SUICIDE AMONG BOTH FORMS OF BP!!! That should be enough to prompt you to take your treatment team (and me, lol) seriously!

lots of encouragement,

loon

Link to comment
Share on other sites

At the very least it fits the DSM for BP3...

There is actually no Bipolar III in the DSM.

The Young and Klerman types suggest bipolar IV as anti-depressant induced mania.

[edit- sorry, I wanted to say some people, including Young and  Klerman, refer to cyclothymia as bipolar III. Cyclothymia *is* in the DSM.]

However, if you have been DX'd with BPII by various professionals, it is likely it is pretty close if not accurate. Mania and hypomania are not always happy and not always easy to recognize. Hypomania, especially can present at times as similar to longterm anxiety.Doctors don't always just go down a list and check off boxes to make a diagnoses. They should be listening to your symptoms, how you talk, what your functioning level is.

While you may not recognize your symptoms as hypomania, your socialworkers and pdocs may. Your reaction to antidepressants supports the diagnoses.

Loon has said some very good things and Working with your doctor as part of a team is important and knowing how to be healthy makes that easier.

You will find a lot of people throughout the forum like those who have responded to this thread.

~navy~

Link to comment
Share on other sites

Thanks for the replies. I just want to be sure about this bipolar thing or else I'd feel like a scam if I really don't have it. Kind of like I don't deserve it. I've been taking Lamictal and Zoloft for almost a month now and I've been having trouble sleeping because of racing thoughts and anxiety. Next week I'll be on the 200mg ;) Hopefully it will ben therapeutic.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...